Advertisement

A Common But Not so Typical Elevated Anion Gap

Published:January 18, 2016DOI:https://doi.org/10.1016/j.amjmed.2015.12.021
      To the Editor:
      A 40-year-old male patient with past medical history of schizophrenia, type 2 diabetes mellitus, mild mental retardation, and seizure disorder presented from his care home with complaints of malaise, confusion, fevers, and a draining lower-extremity wound. He was found to have sepsis, with blood cultures positive for methicillin-resistant Staphylococcus aureus and Streptococcus species. He received vancomycin and piperacillin/tazobactam, as well as normal saline hydration. On admission, and on subsequent days, he was noted to have elevated anion gap metabolic acidosis. The initial laboratory values are shown in the Table. Notably, his bicarbonate was 12 mmol/L and his anion gap was 21, corrected for albumin. A customary and thorough work-up of the anion gap acidosis was undertaken and included normal serum creatinine, negative toxic alcohols, normal lactic acid, negative salicylates, and acetaminophen. The blood sugar was 127 mg/dL. Over the next several days he received 150 mEq/L sodium bicarbonate in 5% dextrose in water without significant improvement in serum bicarbonate level, and the anion gap remained above 20. On the fifth hospital day, the serum bicarbonate level had decreased to 5.4 mmol/L; corrected anion gap was now 24, with a pH of 7.24 and PCO2 of 16 on arterial blood gas analysis. The patient remained altered.
      TableInitial Labs
      Sodium 135 mmol/LBicarbonate 12 mmol/L
      Chloride 104 mmol/LBUN 8 mg/dL
      Potassium 4.2 mmol/LCreatinine 0.7 mg/dL
      Albumin 3.3 mg/dLCorrected anion gap 21 mmol/L
      Glucose 127 mg/dLCalcium 8.5 mg/dL
      BUN = blood urea nitrogen.
      At this juncture, 100 mEq of bicarbonate was administered acutely, with moderate improvement in serum bicarbonate and pH. Further testing and careful chart review began to elucidate the etiology. His urine dipstick revealed positive ketones and a sugar of > 500 mg/dL despite having normoglycemia. Acetone was noted to be elevated on admission as part of the initial evaluation. Beta-hydroxybutyrate was then tested and also elevated at 90 mg/dL (0.2-2.8 reference range). It appeared that the patient was in diabetic ketoacidosis (DKA), but curiously, without an elevated blood sugar. On review of his home medications we discovered he had been prescribed the novel oral antidiabetic agent canagliflozin, a sodium-glucose co-transporter 2 inhibitor (SGLT-2 inhibitor). The diagnosis of euglycemic DKA (euDKA) was established. The patient was started on tube feedings and began to receive insulin in small doses. Over several days, his anion gap closed. Interestingly, several weeks out from the initial insult, and off the canagliflozin, he persisted in having glycosuria by dipstick with normoglycemia.
      SGLT-2 inhibitors impede the proximal tubule reabsorption of glucose, leading to glycosuria and modestly lowering blood glucose levels in an insulin-independent fashion.
      • Clar C.
      • Gill J.A.
      • Court R.
      • Waugh N.
      Systematic review of SGLT2 receptor inhibitors in dual or triple therapy in type 2 diabetes.
      The first of this class, canagliflozin (Invokana; Janssen Pharmaceuticals, Inc, Titusville, NJ) was approved by the US Food and Drug Administration in 2013.
      • Liscinsky M.
      FDA Approves Invokana to Treat Type 2 Diabetes.
      Since approval, over 70 cases of possible euglycemic DKA have been reported to the Food and Drug Administration Med Watch program. This finding prompted a safety alert on May 15, 2015, and a warning label was added on December 4, 2015.
      • US Food and Drug Administration (FDA)
      Drug Safety Notification: FDA Revises Labels of SGLT2 Inhibitors for Diabetes to Include Warnings on Too Much Acid in the Blood and Serious Urinary Tract Infections.
      A 2015 review article identified 13 episodes of SGLT-2 inhibitor euDKA in both type 1 and type 2 diabetics.
      • Peters A.L.
      • Buschur E.O.
      • Buse J.B.
      • Cohan P.
      • Diner J.C.
      • Hirsch I.B.
      Eugylcemic diabetic ketoacidosis: a potential complication with sodium-glucose cotransporter 2 inhibition.
      The prevailing pathophysiologic explanation is thought to be secondary to the drug's ability to cause noninsulin-dependent glucose-lowering hyperglucagonemia, and volume depletion.
      • Peters A.L.
      • Buschur E.O.
      • Buse J.B.
      • Cohan P.
      • Diner J.C.
      • Hirsch I.B.
      Eugylcemic diabetic ketoacidosis: a potential complication with sodium-glucose cotransporter 2 inhibition.
      In closing, diabetes is a common ailment with multiple novel agents for treatment. As with any new medication, adverse effects are often discovered post hoc and require hypervigilance by practicing providers. It is therefore imperative, when coming across a patient who is presenting similar to DKA, but without hyperglycemia (especially in the setting of normoglycemic glucosuria), that we test urinary and serum ketones. Equally important, we must analyze the home medications astutely; perhaps your patient has been placed on an SGLT-2 inhibitor and is also suffering from euDKA.

      References

        • Clar C.
        • Gill J.A.
        • Court R.
        • Waugh N.
        Systematic review of SGLT2 receptor inhibitors in dual or triple therapy in type 2 diabetes.
        BMJ Open. 2012; 2: e001007
        • Liscinsky M.
        FDA Approves Invokana to Treat Type 2 Diabetes.
        2013 (Available at: http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm345848.htm. Accessed December 22, 2015)
        • US Food and Drug Administration (FDA)
        Drug Safety Notification: FDA Revises Labels of SGLT2 Inhibitors for Diabetes to Include Warnings on Too Much Acid in the Blood and Serious Urinary Tract Infections.
        2015 (Available at: http://www.fda.gov/Drugs/DrugSafety/ucm475463.htm. Accessed December 22, 2015)
        • Peters A.L.
        • Buschur E.O.
        • Buse J.B.
        • Cohan P.
        • Diner J.C.
        • Hirsch I.B.
        Eugylcemic diabetic ketoacidosis: a potential complication with sodium-glucose cotransporter 2 inhibition.
        Diabetes Care. 2015; 38: 1687-1693